Texas, 2014High Wind in Texas, April 26, 2014
April 26, 2014 · NWS AMA · 5 events in 4 counties and zones
A brief high wind event occurred during the evening hours of the 26th. A strong pressure gradient developed over the southwestern Texas Panhandle during the evening hours of the 26th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief high wind event occurred during the evening hours of the 26th. A strong pressure gradient developed over the southwestern Texas Panhandle during the evening hours of the 26th. At the same time, the lower levels of the atmosphere were well mixed which allowed stronger winds aloft to mix to the surface. Greater than 40 mph sustained winds were observed at Amarillo (Potter and Randall Counties), Vega (Oldham County), and Hereford (Deaf Smith County). These high winds were lasted from 4 PM CST to 8 PM CST before the surface pressure gradient relaxed sufficiently. However, a rogue high wind gust was measured at the West Texas Mesonet site 11 miles west-northwest of Bootleg at 10:07 PM CST before the nocturnal inversion strengthened enough to bring an end to all high wind conditions.
The following is a listing of wind speeds observed: Amarillo (Randall and Potter County) 40 to 43 mph sustained; Vega (Oldham County) 40 mph sustained ; Hereford (Deaf Smith County) 40 mph sustained; and Bootleg (Deaf Smith County) 60 mph gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 2:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 26, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT APR 26 2014
.DISCUSSION...
A DRYLINE HAS MIXED EAST TO OFF THE CAPROCK THIS AFTERNOON AND SHOULD
CONTINUE TO PUSH EAST INTO WESTERN OKLAHOMA BY EARLY THIS EVENING.
THE DRYLINE COULD POTENTIALLY RETREAT BACK TO THE WEST INTO THE
EXTREME EASTERN SECTIONS OF THE FORECAST AREA EARLY TONIGHT AS A
CLOSED UPPER LOW TRACKS EAST ACROSS THE FOUR CORNERS REGION THIS
EVENING...AND THEN LIFTING NORTHEAST INTO THE CENTRAL PLAINS STATES
BY SUNDAY MORNING. A PACIFIC COLD FRONT WILL MOVE EAST ACROSS THE
FORECAST AREA TONIGHT AND EARLY SUNDAY. THERE WILL BE A SLIGHT CHANCE
OF CONVECTION CLOSE TO THE OKLAHOMA AND TEXAS STATE LINE OR ACROSS
THE EXTREME EASTERN SECTIONS OF THE PANHANDLES...HOWEVER CONFIDENCE
LOW AND FEEL BEST CHANCES FOR CONVECTION WILL BE EAST OF THE TEXAS
AND OKLAHOMA STATE LINE. WILL LEAVE LOW END SLIGHT CHANCE POPS FOR
TONIGHT FOR NOW. THE BIGGEST CONCERNS WILL BE WIND...BLOWING
DUST...AND FIRE WEATHER THROUGH EARLY NEXT WEEK. DOWNSLOPING
SOUTHWEST AND WEST WINDS WILL PREVAIL THROUGH SUNDAY BECOMING WEST TO
NORTHWEST ON MONDAY. STRONGEST WINDS LIKELY BETWEEN 20Z TODAY TO 03Z
SUNDAY...AND THEN AGAIN BETWEEN 13Z SUNDAY TO AROUND 00Z MONDAY.
EXPANDED HIGH WIND WARNING THROUGH 03Z SUNDAY TO INCLUDE ALL OF THE
WESTERN AND SOUTHWESTERN TEXAS PANHANDLE...AND THE WIND ADVISORY TO
INCLUDE ALL OF THE NORTH CENTRAL TO SOUTH CENTRAL TEXAS PANHANDLE.
LEFT HIGH WIND WATCH FOR SUNDAY ALONE FOR NOW FOR THE SOUTHWEST TEXAS
PANHANDLE.
THE CLOSED UPPER LOW LIFTS NORTH ON SUNDAY INTO THE NORTHERN PLAINS
STATES AND THEN TRACK SOUTH AND EAST TO THE MID MISSISSIPPI RIVER
VALLEY. BEST LIFT REMAINS NORTH OF THE PANHANDLES AND LACK OF LOW
LEVEL MOISTURE SHOULD RESULT IN DRY CONDITIONS EARLY NEXT WEEK.
REMOVED MENTION OF POPS MONDAY INTO TUESDAY. ANOTHER COLD FRONT MOVES
THROUGH THE FORECAST AREA BY MONDAY EVENING WITH SURFACE RIDGE
BUILDING INTO THE PANHANDLES THROUGH MID TO LATE NEXT WEEK. UNSEASONABLY
COOL CONDITIONS MUCH OF NEXT WEEK WITH WARMING TREND BY LATE NEXT
WEEK AND NEXT WEEKEND.
SCHNEIDER
&&
.FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH LATE THIS EVENING FOR ALL OF THE PANHANDLES. CRITICAL FIRE
WEATHER CONDITIONS CAN BE EXPECTED SUNDAY...AND THEN ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY. NO ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY.
SCHNEIDER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 50 72 41 71 36 / 10 5 5 10 10
BEAVER OK 47 74 39 68 37 / 10 5 10 5 10
BOISE CITY OK 43 68 37 64 36 / 10 10 5 5 10
BORGER TX 51 73 46 72 43 / 5 5 5 10 10
BOYS RANCH TX 49 73 41 71 41 / 10 5 5 10 10
CANYON TX 50 73 40 73 36 / 10 5 5 10 10
CLARENDON TX 54 76 45 74 42 / 10 5 5 10 10
DALHART TX 43 70 34 66 38 / 5 5 5 10 10
GUYMON OK 47 74 40 69 41 / 5 5 10 5 10
HEREFORD TX 47 71 39 72 37 / 10 5 5 10 10
LIPSCOMB TX 48 74 42 69 41 / 10 10 10 10 10
PAMPA TX 49 73 42 68 38 / 10 5 5 10 10
SHAMROCK TX 55 77 44 74 43 / 20 10 5 10 10
WELLINGTON TX 59 79 46 78 45 / 20 10 5 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM...POTTER...
RANDALL.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...HANSFORD...HUTCHINSON...MOORE...
SHERMAN.
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...
OLDHAM...POTTER...RANDALL.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TEXAS.
&&
13/11Hazardous weather outlook, Apr 26, 1:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT SAT APR 26 2014
OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
258 PM CDT SAT APR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HIGH WIND WARNING IS IN EFFECT THROUGH LATE THIS EVENING FOR THE
WESTERN OKLAHOMA PANHANDLE AND THE WESTERN AND SOUTHWESTERN TEXAS
PANHANDLE FOR WINDS AROUND 40 MPH WITH GUSTS TO AROUND 60 MPH. A WIND
ADVISORY IS IN EFFECT FOR THE CENTRAL OKLAHOMA PANHANDLE AND THE
CENTRAL TEXAS PANHANDLE FOR SLIGHTLY LOWER WINDS.
THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE FAR EASTERN
PANHANDLES LATER THIS EVENING...MAINLY AFTER 9 PM. IF STORMS
DEVELOP...THEY COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH. HOWEVER...CONFIDENCE OF
ANY STORMS DEVELOPING IS VERY LOW.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES THROUGH 10 PM.
AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES
AT TIMES THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG WINDS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND SOUTH CENTRAL
TEXAS PANHANDLE ON SUNDAY WHERE A HIGH WIND WATCH REMAINS IN EFFECT.
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY DUE TO THE STRONG WINDS AND
LOW RELATIVE HUMIDITY VALUES.
AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES
AT TIMES ON SUNDAY.
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS EVENING ACROSS THE EXTREME EASTERN SECTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS
EVENING AND AGAIN ON SUNDAY. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON MONDAY AND TUESDAY.
SCHNEIDER
High Wind, Potter
- When
- April 26, 4:00 PM CST to 8:00 PM CST
- Where
- Potter forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High winds of 40 mph sustained in Amarillo.
High Wind, Randall
- When
- April 26, 4:00 PM CST to 8:00 PM CST
- Where
- Randall forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
High winds of 43 mph sustained in Amarillo.
High Wind, Deaf Smith
- When
- April 26, 4:00 PM CST to 8:00 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
High winds of 40 mph sustained in Hereford.
High Wind, Oldham
- When
- April 26, 4:00 PM CST to 8:00 PM CST
- Where
- Oldham forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High winds of 40 mph sustained in Vega.
High Wind, Deaf Smith
- When
- April 26, 10:07 PM CST to 10:08 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
High wind gust of 60 mph at Bootleg.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, April 26 to 27, 20141 death · 1 event
- High Wind in New Mexico, April 26, 2014$13,000 · 96 kt wind · 22 events
- Winter Storm and Winter Weather in Colorado, April 26 to 29, 201414 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26 to 30, 20149 events
- Heavy Snow in Montana, April 26 to 28, 20146 events
- High Wind in Texas, April 26 to 27, 201461 kt wind · 6 events
- High Wind in New Mexico, April 26 to 27, 201478 kt wind · 6 events
- High Wind in Texas, April 26, 201450 kt wind · 5 events
- Hail in Texas, April 26, 20141.5 in hail · 5 events
- High Wind in Oklahoma, April 26, 201456 kt wind · 4 events
- Winter Storm and Winter Weather in Utah, April 26 to 27, 20143 events
- High Wind in Arizona, April 26, 201457 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515707, 515709, 515712, 515713, 515714.